Article Text

PDF
Findings that shed new light on the possible pathogenesis of a disease or an adverse effect
Complication of etanercept treatment for rheumatoid arthritis – purulent pericarditis caused by a commensal organism
  1. Gemma K Taylor1,
  2. Louise Elliott2,
  3. Michael D Sosin2,
  4. Shiu Shing Soo1
  1. 1Microbiology Department, Nottingham University Hospitals NHS Trust, Nottingham, UK
  2. 2Cardiology Department, Nottingham University Hospitals NHS Trust, Nottingham, UK
  1. Correspondence to Dr Shiu Shing Soo, shing.soo{at}nuh.nhs.uk

Summary

The patient presented with increasing fatigue and dyspnoea. The patient had medical history of rheumatoid arthritis for which she had been taking methotrexate for the past 15 years and etanercept for the past 6 years. Initial diagnosis was cardiac failure but further investigation by echocardiogram revealed a large pericardial effusion. Empirical piperacillin-tazobactam was started due to moderately raised inflammatory markers. Four hundred millilitre of frank pus was aspirated from the pericardial sac and antimicrobial treatment was changed to meropenem. Gram positive cocci were seen in the initial Gram stain, but conventional cultures remained negative. However, 16S ribosomal RNA gene sequencing of the pus sample detected the presence of Parvimonas micra genome. Reaccumulation of the effusion required further drainage where again P micra was detected by 16S ribosomal RNA gene sequencing. Two weeks of meropenem was completed followed by treatment with benzylpenicillin and metronidazole.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.